Illinois, 2013

Winter Weather in Illinois, March 24, 2013

March 24, 2013 · NWS DVN · 7 events in 7 counties and zones

A strong late season storm system tracked from Missouri into Illinois on March 24, 2013 drawing unseasonably cold air southward. Snow began falling late in the evening on the 23rd with moderate to heavy snow developing in the early morning hours and continuing into the day on the 24th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong late season storm system tracked from Missouri into Illinois on March 24, 2013 drawing unseasonably cold air southward. Snow began falling late in the evening on the 23rd with moderate to heavy snow developing in the early morning hours and continuing into the day on the 24th. Most of the snow accumulated prior to sunrise as the intense March sun caused some melting of snow during the daylight hours. Light snow continued into the early morning hours of the 25th with little additional snowfall. Snowfall amounts ranged from 4.3 inches in Galva to 10.0 inches in Augusta, with 1 to 2 inches of snow across northwest Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 23, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 23, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1231 AM CDT SUN MAR 24 2013

.UPDATE...
/ISSUED 945 PM CDT SAT MAR 23 2013/

HAVE JUST SENT OUT AN UPDATE TO THE REST OF TONIGHT AND SUNDAY.
SNOW IS MOVING IN A LITTLE FASTER THAN EARLIER ANTICIPATED.
SURFACE TEMPERATURES HAVE STAYED WARM AS EARLIER ANTICIPATED. THIS
HAS MEANT THAT THE PRECIPITATION AS IT MOVES IN HAS BEGUN AS
RAIN...AND THEN GRADUALLY SWITCHED OVER TO SNOW WITHIN ABOUT AN
HOUR OF BEGINNING. TEMPERATURES HAVE ALSO FALLEN WITHIN THAT TIME
RANGE 3-4 DEGREES...SHOWING THE WET BULB EFFECT QUITE NICELY.

HAVE MADE SOME ADJUSTMENTS TO SUNDAYS QPF AND SNOW WATER
EQUIVALENT RATIOS. THE BULK OF THE PRECIPITATION STAYS WELL SOUTH
OF THE AREA...BUT HAVE MADE SOME ADJUSTMENTS BASED ON THE 18Z
MODEL RUNS AND THE INCOMING 00Z NAM. MODELS ARE PRODUCING SOME VERY
HIGH SNOW WATER EQUIVALENT RATIOS...BUT WITH THE SNOW FALLING ON
THE WARM GROUND AND ROADS...SNOW IS JUST GOING TO MELT AND COMPACT
ONCE IT HITS THE GROUND. THUS...HAVE ADJUSTED OUR SNOW WATER
EQUIVALENT RATIOS TO 10:1 OR LESS...IF NOT DOWN AROUND 8:1. THIS
HAS ADJUSTED SNOWFALL AMOUNTS SLIGHTLY HIGHER FARTHER SOUTH...BUT
ONLY MINOR DIFFERENCES ELSEWHERE. NO CHANGE IS NEEDED TO THE
WINTER WEATHER ADVISORY THAT IS IN PLACE RIGHT NOW.   ..LE..

&&

.SYNOPSIS...
ISSUED AT 315 PM CDT SAT MAR 23 2013

MORNING 12Z ANALYSIS SHOWS HIGH LEVELS OF MOISTURE IN THE DEEP
SOUTH...TIGHT BAROCLINICITY OVER OKLAHOMA THROUGH TENNESSEE...AND
A POTENT UPPER SHORT WAVE EXITING COLORADO INTO THIS ZONE. IT IS
CERTAIN AN INTERESTING IS GOING TO DEVELOP TODAY INTO TONIGHT.
HOWEVER...THE SENSIBLE WEATHER FOR OUR CWA IS FAR FROM CERTAIN.
THE DATA MENTIONED ABOVE IS NOT PHASED WITH THE NORTHERN WAVE OVER
MONTANA...AND THERE IS MINIMAL OR NOW UPPER RIDGING FARTHER EAST
OVER THE EASTERN GREAT LAKES AND OHIO VALLEY...THUS THE IMPRESSIVE
ENERGY TO THE WEST WILL PASS WELL SOUTH OF IOWA. UNFORTUNATELY FOR
THOSE WHO WOULD LIKE TO SEE HEAVY QPF...THIS MEANS MOISTURE
TRANSPORT INTO THE UPPER MISSISSIPPI VALLY WILL BE LIMITED...AND
COULD BE ONLY COHERENT IN THE SHOT OF SNOW LATER THIS EVENING AND
OVERNIGHT. AFTER THAT...WE MAY BE FULLY DISCONNECTED FROM A MOIST
FEED. THIS MEAN THAT A LIGHT SNOW EVENT IS EXPECTED...AND AMOUNTS
SHOULD NOT REACH WARNING CRITERIA.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 315 PM CDT SAT MAR 23 2013

AN AREA OF LIGHT TO MODERATE SNOW SHOULD DEVELOP AND SPREAD INTO
THE SOUTHWESTERN CWA THIS EVENING...SPREADING OVER THE REMAINDER
OF THE CWA DURING THE OVERNIGHT. THIS SNOW IS SUPPORTED BY MODEST
MOISTURE TRANSPORT FROM THE SOUTH AND SHOULD SEE THE HIGHEST
PROBABILITY OF ACCUMULATING ON ALL SURFACES THROUGH THIS ENTIRE
EVENT. THROUGH 12Z...A BROAD 1 TO 2 INCH SNOW IS EXPECTED...WITH
THE MOST IN THE SOUTH. SUNDAY...UPPER FORCING IS RATHER DECENT
THROUGH THE DAY...BUT SATURATION BECOMES A LARGE ISSUE FOR DEEP
SNOW GROWTH AS THE MAIN MOISTURE CONNECTION IS DISCONNECTED TO THE
SOUTH...LIKELY THROUGH THE PROCESS OF A HUGE AREA OF RAIN AND
THUNDERSTORMS SPREADING INTO THE OHIO VALLEY. THUS...WE SHOULD NOT
SEE A HEAVY SNOW EVENT THROUGH THE DAY...BUT A LIGHT SNOW EVENT.
IF ALL SNOW WOULD STICK...ANOTHER 2 TO 4 INCHES WOULD FALL...BUT
WITH ONLY LIGHT SNOW OCCURRING...TEMPERATURES SHOULD WARM MODESTLY
ABOVE FREEZING...AND HIGHS IN THE LOWER TO MID 30S ARE EXPECTED.
THIS MILD AIR...COMBINED WITH TODAYS RESIDUAL SURFACE WARMING FROM
THE SUN AND HIGHS IN MID TO UPPER 40S WILL CREATE A SITUATION
WHERE MUCH OF THE DAYTIME SNOW WILL MELT OR GREATLY COMPACT ON
CONTACT. THUS...DAYTIME AMOUNTS MAY ONLY TOTAL 1 INCH OR LESS IN
MANY AREAS. THE EVENT TOTALS ARE LOWERED...AND ADVISORY LEVEL SNOW
ARE NOT YET HIGH CONFIDENCE EVEN IN THE SOUTH...BUT AT LEAST THERE
THE SNOW OVERNIGHT LOOKS TO OFFER A SLICK ROAD SCENARIO LASTING AT
LEAST INTO MID DAY SUNDAY. WINDS WILL BE BREEZY...BUT WITH WET
SNOW...NO SIGNIFICANT DRIFTING IS EXPECTED.

WHILE THIS FORECAST AGREES WITH THE 12Z GFS AND ECMWF...IT IS
WHOLLY BASED ON SATELLITE...RADAR...SURFACE...AND UPPER AIR ANALYSIS.

ERVIN

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CDT SAT MAR 23 2013

PRIMARY FOCUS IS ON THE WINTER STORM SYSTEM THAT WILL BE ON-GOING IN
THE EARLY PERIODS. BEYOND...DRY WEATHER AND CONTINUED BELOW NORMAL
TEMPERATURES LOOK LIKELY THROUGH MOST OF THE WEEK WITH A HINT OF A
LATE WEEK WARMING TREND THAT MAY RESULT IN TEMPERATURES APPROACHING
LATE MARCH NORMALS FRIDAY AND SATURDAY.

SUNDAY NIGHT...LIGHT SNOW WILL BE ON-GOING OVER ESPECIALLY THE SOUTH
AS THE FORECAST AREA WILL BE ON THE EDGE OF THE CYCLONIC FLOW AROUND
THE DEPARTING NEARLY STACKED LOW PRESSURE SYSTEM OVER WESTERN KY.
ALOFT...A TROUGH AXIS AROUND 500 MB WILL EXTEND FROM THE NEARLY
STACKED UPPER LOW OVER WESTERN KY...NW ACROSS IA INTO THE REMNANTS
OF THE NORTHERN STREAM LOW OVER THE NORTHERN PLAINS. THE RESULTING
DEFORMATION ZONE UNDER THIS SOUTHWARD SHIFTING UPPER TROUGH...WILL
PROVIDE WEAK LIFT TO KEEP AT LEAST LIGHT SNOW GOING...ESPECIALLY SUNDAY
EVENING. HAVE KEPT HIGHEST POPS IN THE SOUTH...WHERE A FEW
HUNDREDTHS OF AN INCH QPF EXPECTED WITH OVERNIGHT SNOWFALL TOTALS UP
TO AN ADDITIONAL INCH POSSIBLE...DIMINISHING TO LESS THAN A HALF
INCH NORTH. COLD ADVECTION ON NORTHERLY WINDS FROM 10 T0 15 MPH
SHOULD COOL TEMPERATURES INTO THE MID AND UPPER 20S...LEADING TO A
GREATER POTENTIAL FOR LIGHT ACCUMULATIONS ON UNTREATED SURFACES.

MONDAY...WEAK CYCLONIC LOW LEVEL FLOW AND LINGERING MOISTURE BELOW
800 MB WILL SUPPORT FLURRIES OR VERY LIGHT SNOW. WILL CONTINUE LOW
CHANCE POPS FOR THE FAR SOUTH WHERE DEEPER MOISTURE WILL LINGER...
POSSIBLY LEADING TO VERY LIGHT ACCUMULATIONS ON GRASS. WITH A LACK
OF REINFORCING COLD AIR ADVECTION...TEMPERATURES WILL LIKELY RISE
BACK INTO THE LOWER TO MID 30S.

TUESDAY THROUGH THURSDAY SHOULD SEE A GRADUAL WARMING TREND AS THE
UPPER FLOW BECOMES W-NW...BUT WILL STILL FEATURE BELOW NORMAL HIGHS
AND LOWS. SOME MODELS ARE SUGGESTING POSSIBLE PRECIPITATION THU INTO
THU EVENING WITH A WEAK SHORTWAVE THAT INTERACTS WITH A WEAK
DEVELOPING WARM FRONT. THIS IS NOT IN THE FORECAST FOR NOW DUE TO
POOR CONSISTENCY AND LOW FORECAST CONFIDENCE.

FRIDAY INTO SATURDAY...THE LATEST MODEL BLENDED INPUT INTO THE
EXTENDED FORECAST HAS HIGHS IN THE UPPER 40S TO UPPER 50S WITH LOWS
IN THE 30S. WHILE THIS IS A POSSIBILITY...IT MAY BE TOO
OPTIMISTIC AND TOO STRONGLY BIASED TOWARD CLIMO. ANOTHER NEGATIVE FACTOR
WILL BE A LACK OF WARMING AT 850 AND THE SYNOPTIC FRONT WARM SHOWN
FRONT STAYING WELL TO THE SOUTH IN BOTH THE 12Z GFS AND ECM.

SHEETS

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1230 AM CDT SUN MAR 24 2013

A WINTER STORM WILL PASS SOUTH OF THE REGION DURING THE NEXT 24
HOURS. CONDITIONS HAVE ALREADY OR ARE ABOUT TO DROP INTO MVFR TO
EVEN IFR CONDITIONS WITH LIGHT SNOW. THIS EXPECTED TO CONTINUE THE
NEXT FEW HOURS. A MINOR IMPROVEMENT TO MVFR EXPECTED TO MOVE
ACROSS THE AREA BETWEEN 10Z AND 15Z AS A LULL IN THE PRECIPITATION
MOVES ACROSS THE AREA. IFR CIGS AND VSBYS EXPECTED TO SURGE BACK
INTO THE TERMINALS AFTER 14Z AS THE NEXT BAND OF PRECIPITATION
MOVES BACK IN...AND LINGERS THROUGH AT LEAST 00Z SUNDAY EVENING.
GRADUAL IMPROVEMENT TO MVFR EXPECTED AFTER 00Z. NORTHEAST WINDS TO
GRADUALLY TURN NORTHWEST AFTER 00Z SUNDAY EVENING.  ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
     IAZ087>089-098-099.

IL...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ025-
     026-034-035.

MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ009-
     010.

&&

UPDATE...LE
SYNOPSIS...ERVIN
SHORT TERM...ERVIN
LONG TERM...SHEETS
AVIATION...LE
Hazardous weather outlook, Mar 23, 3:44 AM CST, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT SAT MAR 23 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
444 AM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW ASSOCIATED WITH A LATE SEASON WINTER STORM WILL MOVE INTO THE
AREA TONIGHT. ACCUMULATIONS BY SUNRISE SUNDAY SHOULD RANGE FROM A
DUSTING IN THE HIGHWAY 20 CORRIDOR TO JUST OVER 2 INCHES SOUTH OF AN
OTTUMWA TO GALESBURG LINE.

A WINTER STORM WATCH REMAINS IN EFFECT FOR MOST AREAS SOUTH OF
INTERSTATE 80 TONIGHT THROUGH SUNDAY. PLEASE REFER TO THE LATEST
WINTER WEATHER PRODUCTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT TO OCCASIONAL MODERATE SNOW WILL CONTINUE ON SUNDAY BEFORE
TAPERING OFF TO FLURRIES AND ENDING SUNDAY NIGHT INTO EARLY MONDAY
MORNING. ADDITIONAL SNOW ACCUMULATIONS CAN BE EXPECTED ACROSS THE
OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF AN INCH OR MORE OF SNOWFALL TONIGHT AND SUNDAY WOULD
BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, McDonough

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Snowfall reports ranged from 6 inches in Good Hope to 7.9 inches 1 mile south southeast of Macomb.

Winter Weather, Warren

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

A trained spotter reported 6 inches of snow in Monmouth.

Winter Weather, Hancock

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Two day snowfall reports ranged from 5.8 inches of snow near Colusa to near 8 inches in Augusta.

Winter Weather, Henry

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Two day snowfall reports ranged from 4.3 inches of snow near Galva to 5 inches in Cambridge.

Winter Weather, Rock Island

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Rock Island forecast zone
Reported by
COOP Observer
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Two day snowfall reports ranged from 3.7 inches of snow in Coal Valley to 4.4 inches near the Moline Quad Cities Airport.

Winter Weather, Henderson

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Two day snowfall reports neared 4 inches.

Winter Weather, Mercer

When
March 24, 12:00 AM CST to 8:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Two day snowfall reports neared 4 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476631, 476632, 476633, 476634, 476635, 476636, 476637.